Weight Change When Initiating, Switching to, and Discontinuing Integrase Strand Transfer Inhibitors in People Living with HIV

Warittha Tieosapjaroen, Eric P.F. Chow, Christopher K. Fairley, Jennifer Hoy, Ivette Aguirre, Jason J. Ong

Research output: Contribution to journalArticleResearchpeer-review

1 Citation (Scopus)

Abstract

Further investigations into the relationship between integrase strand transfer inhibitors (INSTIs) and weight gain are required, especially whether ceasing INSTI results in weight loss. We evaluated weight changes associated with different antiretroviral (ARV) regimens. A retrospective longitudinal cohort study was conducted using data extracted from the electronic clinical database at the Melbourne Sexual Health Centre, Australia, from 2011 to 2021. The association between weight change per time unit and ARV use in people living with HIV (PLWH) and the factors associated with weight changes when using INSTIs were estimated using a generalized estimated equation model. We included 1540 PLWH contributing 7476 consultations and 4548 person-years of data. ARV-naive PLWH initiating INSTIs gained an average of 2.55 kg/year (95% confidence interval 0.56 to 4.54; p = 0.012), while those using protease inhibitors and non-nucleoside reverse transcriptase inhibitors had no significant weight change. When switching off INSTIs, there was no significant weight change (p = 0.055). These weight changes were adjusted for age, gender, time on ARVs, and/or use of tenofovir alafenamide (TAF). Weight gain was the main reason PLWH ceased INSTIs. In addition, risk factors for weight gain in INSTI users were age younger than 60 years, male gender, and concomitant use of TAF. Weight gain was found among PLWH using INSTIs. After INSTI discontinuation, PLWH's weight stopped rising, but no weight loss was observed. Careful weight measurement after initiating INSTIs and early initiation of strategies to avoid weight gain will be important to prevent permanent weight gain and the associated morbidity.

Original languageEnglish
Pages (from-to)131-137
Number of pages7
JournalAIDS Patient Care and STDs
Volume37
Issue number3
DOIs
Publication statusPublished - 1 Mar 2023

Keywords

  • adverse effects
  • antiretroviral agents
  • HIV
  • integrase inhibitors
  • obesity
  • weight gain

Cite this